Discrete approximation of two-stage stochastic and distributionally robust linear complementarity problems

Full Length Paper Series A


In this paper, we propose a discretization scheme for the two-stage stochastic linear complementarity problem (LCP) where the underlying random data are continuously distributed. Under some moderate conditions, we derive qualitative and quantitative convergence for the solutions obtained from solving the discretized two-stage stochastic LCP (SLCP). We explain how the discretized two-stage SLCP may be solved by the well-known progressive hedging method (PHM). Moreover, we extend the discussion by considering a two-stage distributionally robust LCP (DRLCP) with moment constraints and proposing a discretization scheme for the DRLCP. As an application, we show how the SLCP and DRLCP models can be used to study equilibrium arising from two-stage duopoly game where each player plans to set up its optimal capacity at present with anticipated competition for production in future.


Two-stage stochastic linear complementarity problem Discrete approximation Error bound Distributionally robust linear complementarity problem Ex post equilibrium 

Mathematics Subject Classification

90C15 90C33 65K15 


  1. 1.
    Anderson, E., Xu, H., Zhang, D.: Varying confidence levels for CVaR risk measures and minimax limits, manuscript, University of Sydney (2014)Google Scholar
  2. 2.
    Aghassi, M., Bertsimas, D.: Robust game theorey. Math. Program. 107, 231–273 (2006)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Aumann, R.J.: Integrals of set-valued functions. J. Math. Anal. Appl. 12, 1–12 (1965)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Birge, J.R., Louveaux, F.: Introduction to Stochastic Programming. Springer, Berlin (2011)CrossRefMATHGoogle Scholar
  5. 5.
    Chen, X., Fukushima, M.: Expected residual minimization method for stochastic linear complementarity problems. Math. Oper. Res. 30, 1022–1038 (2005)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Chen, X., Pong, T.K., Wets, R.: Two-stage stochastic variational inequalities: an ERM-solution procedure. Math. Program. 165, 71–111 (2017)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chen, X., Wets, R., Zhang, Y.: Stochastic variational inequalities: residual minimization smoothing/sample average approximations. SIAM J. Optim. 22, 649–673 (2012)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chen, X., Xiang, S.: Computation of error bounds for P-matrix linear complementarity problem. Math. Program. 106, 513–525 (2006)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chen, X., Xiang, S.: Perturbation bounds of P-matrix linear complementarity problems. SIAM J. Optim. 18, 1250–1265 (2007)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chen, X., Xiang, S.: Newton iterations in implicit time-stepping scheme for differential linear complementarity systems. Math. Program. 138, 579–606 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)MATHGoogle Scholar
  12. 12.
    Cottle, R.W., Pang, J.-S., Stone, R.E.: The Linear Complementarity Problem. Academic Press, New York (1992)MATHGoogle Scholar
  13. 13.
    Crémer, J., McLean, R.: Optimal selling strategies under uncertainty for a discriminating monopolist when demands are interdependent. Econometrica 53, 345–362 (1985)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    De Wolf, D., Smeers, Y.: A stochastic version of a Stackelverg-Nash-Cournot equilibrium model. Manag. Sci. 43, 190–197 (1997)CrossRefMATHGoogle Scholar
  15. 15.
    Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)MATHGoogle Scholar
  16. 16.
    Gürkan, G., Özge, A.Y., Robinson, S.M.: Sample-path solution of stochastic variational inequalities. Math. Program. 84, 313–333 (1999)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Hadjisavvas, N., Komlósi, S., Schaible, S.: Handbook of Generalized Convexity and Generalized Monotonicity. Springer, Boston (2005)CrossRefMATHGoogle Scholar
  18. 18.
    Holmström, B., Myerson, R.: Efficient and durable decision rules with incomplete information. Econometrica 51, 1799–1820 (1983)CrossRefMATHGoogle Scholar
  19. 19.
    Jiang, H., Xu, H.: Stochastic approximation approaches to the stochastic variational inequality problem. IEEE Trans. Autom. Control 53, 1462–1475 (2008)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Liu, Y., Pichler, A., Xu, H.: Discrete approximation and quantification in distributionally robust optimization, to appear in Math. Oper. Res. (2017)Google Scholar
  21. 22.
    Luna, J.P., Sagastizbal, C., Solodov, M.: An approximation scheme for a class of risk-averse stochastic equilibrium problems. Math. Program. 157, 451–481 (2016)MathSciNetCrossRefMATHGoogle Scholar
  22. 24.
    Ralph, D., Smeers, Y.: Pricing risk under risk measures: an introduction to stochastic-endogenous equilibria. Social Science Research Network (2011). https://papers.ssrn.com/sol3/papers.cfm?abstract_id=1903897
  23. 25.
    Ralph, D., Xu, H.: Convergence of stationary points of sample average two stage stochastic programs: a generalized equation approach. Math. Oper. Res. 36, 568–592 (2011)MathSciNetCrossRefMATHGoogle Scholar
  24. 27.
    Rockafellar, R.T., Wets, R.J.-B.: Scenarios and policy aggregation in optimization under uncertainty. Math. Oper. Res. 16, 119–147 (1991)MathSciNetCrossRefMATHGoogle Scholar
  25. 28.
    Rockafellar, R.T., Wets, R.J.-B.: Stochastic variational inequalities: single-stage to multistage. Math. Program. 165, 331–360 (2017)MathSciNetCrossRefMATHGoogle Scholar
  26. 29.
    Rockafellar, R.T., Sun, J.: Solving monotone stochastic variational inequalities and complementarity problems by progressive hedging, to appear in Math. Program. (2017)Google Scholar
  27. 30.
    Rosen, J.B.: Existence and uniqueness of equilibrium points for concave \(N\)-person games. Econometrica 33, 520–534 (1965)MathSciNetCrossRefMATHGoogle Scholar
  28. 31.
    Sherali, H.D., Soyster, A.L., Murphy, F.H.: Stackelberg-Nash-Cournot equilibria: characterizations and computations. Oper. Res. 31, 253–276 (1983)MathSciNetCrossRefMATHGoogle Scholar
  29. 32.
    Shapiro, A., Dentcheva, D., Ruszczyński, A.: Lectures on Stochastic Programming: Modeling and Theory. SIAM, Philadelphia (2009)CrossRefMATHGoogle Scholar
  30. 33.
    Wogrin, S., Hobbs, B.F., Ralph, D., Centeno, E., Barquin, J.: Open versus closed loop capacity equilibria in electricity markets under perfect and oligopolistic competition. Math. Program. 140, 295–322 (2013)MathSciNetCrossRefMATHGoogle Scholar
  31. 34.
    Xu, H.: Uniform exponential convergence of sample average random functions under general sampling with applications in stochastic programming. J. Math. Anal. Appl. 368, 692–710 (2010)MathSciNetCrossRefMATHGoogle Scholar
  32. 35.
    Xu, H.: An MPCC approach for stochastic Stackelberg-Nash-Cournot equilibrium. Optimization 54, 27–57 (2005)MathSciNetCrossRefMATHGoogle Scholar
  33. 36.
    Xu, H., Liu, Y., Sun, S.: Distributionally robust optimization with matrix moment constraints: lagrange duality and cutting plane methods, to appear in Math. Program. (2017)Google Scholar
  34. 37.
    Xu, H.: Sample average approximation methods for a class of stochastic variational inequality problems. Asia Pac. J. Oper. Res. 27, 103–119 (2010)MathSciNetCrossRefMATHGoogle Scholar
  35. 38.
    Xu, H.: An implicit programming approach for a class of stochastic mathematical programs with complementarity constraints. SIAM J. Optim. 16, 670–696 (2006)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2018

Authors and Affiliations

  1. 1.Department of Applied MathematicsThe Hong Kong Polytechnic UniversityHong KongHong Kong
  2. 2.School of Economics and ManagementNanjing University of Science and TechnologyNanjingChina
  3. 3.School of MathematicsUniversity of SouthamptonSouthamptonUK

Personalised recommendations